NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 16, 6:58 AM EST, 34 minutes earlier.
Area forecast discussion, Feb 16, 6:58 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
658 AM EST Sun Feb 16 2025
.SYNOPSIS...
A warm front will lift northwestward across central NC through this
morning. A cold front will move west to east through the region
today. High pressure will begin to build in from the northwest
tonight into Tuesday. Our next storm system will approach from the
west and south Tuesday night.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 420 AM Sunday...
* High Wind Warning from the Triangle N and E, with a Wind Advisory
for the rest of central NC, both in effect from 6am to 4pm today.
Stronger damaging winds possible, particularly associated with
convection.
Aloft, the trough, currently west of the Appalachians, will lift
enewd across the region today, taking on a slight negative tilt as
it does so. A trailing s/w will move across this eve/tonight. The
LLJ (at 925mb) will continue to strengthen through this afternoon,
from 45-50 kts this morning to around 60 kts this afternoon, then
shift east of the area this evening. Meanwhile, the 850mb jet should
peak around 80 kts as it moves across the area today. At the
surface, the primary low was centered over northwest WV as of 09Z,
with the attendant cold front stretching swwd through cntl TN and
AL/MS. CAD remains over much of the NC Piedmont as of 09Z, however
the warm front is progressing nwwd across central NC and should be
through most, if not all, of the area by 12Z. As the parent low
continues enewd across the nrn mid-Atlantic and Northeast US through
this evening, the cold front will progress ewd through the region
and off the East Coast. Arctic high pressure will begin building ewd
into the area tonight.
Winds: will become strong and gusty in the warm sector this morning,
owning to the strong sfc pressure gradient, but will increase
through the afternoon as the stronger winds aloft mix down to the
surface. Gusts of 35-50 mph are expected across central NC today.
The strongest gusts are expected from the Triangle to points east
and northeast, where gusts of 50+ mph will be possible. While the
strongest winds are expected to occur with convection as it moves
through the area, continued strong gusty winds with the CAA are
expected through the evening, gradually decreasing through midnight
or so.
Convection: Scattered showers continue across central NC this
morning. A wide area of pre-frontal convection, currently stretching
from ern TN to the MS Gulf Coast, will progress ewd and move into
the Triad around 12Z this morning. The most vigorous convection
exists in a more narrow corridor along the leading edge. This
leading corridor would be most likely to realize the limited (100
J/Kg at GSO and RDU to ~300 J/Kg at FAY and RWI off the HRRR)
instability in the warm sector this morn/early aft as it move east
across central NC. Wind shear, on the other hand, is very high, with
effective shear of 40-60 kts (HRRR) coincident with highest MUCAPE.
The primary severe threat will be strong to potentially damaging
wind gusts, however cannot rule out an isolated QLCS tornado, mainly
across the northeast half of the area. There could also be a thin
line of showers/storms along the front, behind the main area of
convection, this aft. All showers/storms should be out of the area
by sunset, with dry weather for the remainder of the night.
Temperatures: A bit tricky as they depend on timing both the warm
front this morning and cold front this afternoon. For now, expect
highs to range from around 60 degrees NW to low 70s SE. Lows tonight
should drop into the upper 20s NW to low 30s SE.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 211 AM Sunday...
High pressure behind today's cold front will continue to build over
our region from the north and northwest through Monday, and remain
in place through Tuesday. There will be a fair amount of high
clouds passing over our region during this period which will
be caught up in the prolonged fast westerly flow aloft. The airmass
with the high pressure is some 5 to 10 degrees below average, so
highs will be in the upper 40s to lower-mid 50s and lows in the 20s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 211 AM Sunday...
The main weather story for the long term period will be the winter
storm system on Wednesday that may have lingering impacts through
the late-week period. The complex upper pattern driving all of this
is a deepening s/w trough over the Midwest that will close off and
move east across the Great Lakes. Deep layer ascent invof the right
entrance region of the eastern jet streak will prompt sfc low
development over the northern Gulf Coast which will become a Miller-
A type sfc low that moves from the FL Panhandle northeastward up
along the Southeast coast. The ascent with the aforementioned jet
streak and sfc low coupled with the antecedent cold airmass over our
area will result in a period of mixed wintry precip types with the
usual distribution of snow across our northern counties, rain
across our far south and southeast counties, and a mix of sleet and
freezing rain in between...beginning Wednesday morning and
continuing through at least Wednesday evening. It's definitely worth
noting that the ECMWF is much colder than the GFS, so it suggests
that wintry p-types will occur across our entire CWA, even our far
south and southeast zones.
What's interesting about the models' evolution of this system is
that there's good agreement with the overall pattern but differences
in the QPF and warm nose strength and placement, and ultimately p-
types and amounts for the various parts of our CWA. Interestingly...
the right entrance region of the eastern jet streak and the left
exit region of the western jet streak do not overlap...so the models
show that our area gets dry-slotted pretty quickly. Yet the ECMWF
and Canadian have much higher QPF than the GFS. Needless to say, if
the wetter and colder ECMWF verifies, this winter storm system could
have major or perhaps even extreme impacts for central NC, both due
to snow accum across our north and northwest zones and ice accum for
our south and east zones. The GFS on the other hand, while
impactful, would result in much less dire amounts and impacts for
central NC. There's still plenty of time for things to change, so
stay tuned!
Thursday and Friday now look to be dry with well below-normal temps
as the next cold high pressure builds in behind the departing low.
Another s/w trough will move across the Miss Valley on Saturday, but
right now the models keep the developing sfc low and deep moisture
suppressed to our south.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 655 AM Sunday...
24 hour TAF period: As the warm front quickly lifts through the rest
of central NC, cigs/vsbys will improve to MVFR/VFR in its wake. The
line of showers and isolated storms should move into the Triad in
the next hour or so, quickly move ewd across the area, and exit to
the east by about 20Z, with narrow line of trailing showers possible
through about 22Z. Expect a return to VFR conditions behind the
showers/storms. The LLJ is still expected to strengthen from 35kts
this morning to upwards of 55-60 kts through the afternoon, highest
in the northeast. Consequently, LLWS will be an issue through this
afternoon. Additionally, these strong winds will likely mix down to
the surface, both in the wake of the nwwd lifting warm front and
with the line of convection as it crosses the area. Gusts of 35-45
kts are expected, with some locally higher gusts (possibly as high
as 60 kts) possible with the storms, highest in the east (KRWI).
Expect continued strong, gusty winds behind the front, gradually
tapering off between after 22Z.
Outlook: Winds could still be a bit breezy through Mon aft. VFR
conditions should return and prevail through Tue. Confidence is
increasing on a potential winter storm Wed morning through Wed
night, which could bring adverse aviation conditions in a mixture of
freezing rain, sleet, and snow. VFR should return Thu morning.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM to 4 PM EST Sunday for NCZ007-021>024-
038>040-073>077-083>086-088-089.
High Wind Warning from 6 AM to 4 PM EST Sunday for NCZ008>011-
025>028-041>043-078.
&&
SYNOPSIS...KC/Hartfield
NEAR TERM...KC
SHORT TERM...np
LONG TERM...np
AVIATION...KC/Kren
Hazardous weather outlook, Feb 16, 5:16 AM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
516 AM EST Sun Feb 16 2025
NCZ007-021>024-038>040-073>077-083>086-088-089-171030-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
516 AM EST Sun Feb 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON FOR
MUCH OF CENTRAL NORTH CAROLINA...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Isolated severe thunderstorms are possible this morning through
early afternoon, with a primary hazard of damaging wind gusts. Be
ready to seek shelter indoors when thunderstorms approach or if a
warning is issued for your area. Even outside of any storms, winds
may gust up to 45 mph this morning through early afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The potential exists for a significant winter storm with rain, snow,
or ice over much of central North Carolina Wednesday through early
Thursday. The eventual track of the storm will determine the types
and amount of precipitation, so please visit weather.gov/Raleigh for
all the latest information and updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ008>011-025>028-041>043-078-171030-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Wayne-
516 AM EST Sun Feb 16 2025
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON
FOR NORTHEAST PORTIONS OF CENTRAL NORTH CAROLINA...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Isolated severe thunderstorms are possible this morning through
early afternoon, with a primary hazard of damaging wind gusts. Be
ready to seek shelter indoors when thunderstorms approach or if a
warning is issued for your area. Even outside of any storms, winds
may gust up to 55 mph this morning through early afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The potential exists for a significant winter storm with rain, snow,
or ice over much of central North Carolina Wednesday through early
Thursday. The eventual track of the storm will determine the types
and amount of precipitation, so please visit weather.gov/Raleigh for
all the latest information and updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Special weather statement, Feb 16, 7:16 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
716 AM EST Sun Feb 16 2025
NCZ021>023-038-039-073>075-083-084-161315-
Guilford NC-Stanly NC-Anson NC-Richmond NC-Alamance NC-Forsyth NC-
Randolph NC-Davidson NC-Montgomery NC-Moore NC-
716 AM EST Sun Feb 16 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ALAMANCE...FORSYTH...
NORTHWESTERN MOORE...DAVIDSON...ANSON...MONTGOMERY...CENTRAL
RICHMOND...RANDOLPH...STANLY AND GUILFORD COUNTIES THROUGH 815 AM
EST...
At 715 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Enon to Charlotte Motor
Speedway. Movement was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Steeds, Badin, New London, White Store, Covington, Pekin, East
Rockingham, Altamahaw-Ossipee, Staley, and Climax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
3579 8048 3584 8048 3584 8039 3588 8042
3589 8037 3601 8042 3608 8052 3614 8044
3626 8045 3625 7941 3584 7954 3507 7968
3481 7980 3481 8032 3519 8028 3518 8051
TIME...MOT...LOC 1215Z 238DEG 77KT 3616 8049 3536 8066
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NTL